Individual differences |
Methods | Statistics | Clinical | Educational | Industrial | Professional items | World psychology |
A cholinergic crisis is an over-stimulation at a neuromuscular junction due to an excess of acetylcholine (ACh), as of a result of the inactivity (perhaps even inhibition) of the AChE enzyme, which normally breaks down acetylcholine. This is a consequence of some types of nerve gas. In medicine, this is seen in patients with myasthenia gravis who take too high a dose of their cholinergic treatment medications.
As a result of cholinergic crisis, muscles stop responding to the bombardment of ACh, leading to flaccid paralysis, respiratory failure, and other signs and symptoms reminiscent of organophosphate poisoning. Other symptoms include increased sweating, salivation, bronchial secretions along with miosis. This crisis may be masked by the concomitant use of atropine along with anticholinesterase inhibitors in order to prevent side effects.
|This page uses Creative Commons Licensed content from Wikipedia (view authors).|